Carfentanil: 5 Things Every Paramedic Needs to Know

Posted in: Featured Articles | 0

By Blair Bigham

Most emergency doctors had never heard of “carfentanil” before it showed up in Ohio in July. That’s because it’s not a human medicine – it’s an elephant tranquilizer used by veterinarians. It’s 10,000 times more potent than morphine, and a grain of it – 20 micrograms – can kill a human. It’s also hypothesized to be an antiterrorism drug – it is suspected of being aerosolized by Russian special forces in 2002 when Chechen rebels took hostages in a Moscow theatre, where it killed over one hundred hostages along with the terrorists.

It’s potency is alarming; federal police in Canada will begin carrying naloxone, not to aid overdose victims but rather to reverse the deadly narcotic if officers come in contact with it. Public health teams across North America are distributing naloxone kits to anyone who might come into contact with a person overdosed on narcotics. But there’s one problem; carfentanil is so toxic, naloxone might not work.

Dr. Del Dorscheid works in the ICU at the epicentre of Vancouver’s fentanyl crisis. Many are brain damaged despite having fentanyl-antidote naloxone injected by their friends, who carry the lifesaving drug as part of British Columbia’s “take home naloxone” program. Synthetic narcotics like fentanyl and carfentanil are highly potent – “you may not get any recovery from naloxone,” he says. Dorscheid is concerned that people are counting on naloxone to work—but sometimes it doesn’t.

Dr. Mark Yarema who leads Alberta’s Poison and Drug Information Service, explains that different narcotics have “different affinities for the opioid receptor, and the naloxone dose required to reverse the effects differs.” Studies show that a single dose of naloxone reverses the effects heroin has on breathing.

In Akron, a small Ohio city, medical examiner Dr. Lisa Kohler has seen over 50 people die of carfentanil since July. Police Lieutenant Rick Edwards says his officers are “giving 4-8 doses of [naloxone] just to get a response.” Paramedics in BC are using more naloxone too, says the British Columbia Ambulance Service, and are preparing for the arrival of carfentanil on the streets. Police in Winnipeg and Vancouver have recently seized shipments of carfentanil, and it appears people have overdosed from it in Calgary.

BC’s chief coroner reports that illicit drug deaths are up 75% this year; 62% involved fentanyl. Some of those deaths might have been prevented, says Ambulance Paramedics of B.C. president Bronwyn Barter. “Every day our paramedics start CPR on someone surrounded by empty naloxone vials… people give the naloxone and walk away.”

That means that paramedics must be ready to resuscitate overdosed patients when bystanders are unsuccessful. Here are 5 thins you NEED to know about new, synthetic opioids.

1) Rethink what an “overdose” looks like. Fentanyl and carfentanil are being cut into powder cocaine – a drug used by affluent, educated people – who don’t fit the mould of the typical junkie in an alley archetype.
2) Give naloxone… lots of naloxone. Consult your online physician to determine if higher than usual doses of naloxone are required. Some first responders are reporting the need to use 10-16 milligrams of naloxone – raising the concern that withdrawal symptoms might appear. Titrate your naloxone to effect, in consultation with your medical oversight.
3) Don’t just stand there waiting for naloxone to work. In the past, patience was a virtue; people who overdosed on heroin would wake up after a dose of naloxone within minutes. During those minutes, get to work: ventilations will be required, and possibly chest compressions as well.
4) Think beyond the breaths. Don’t get fixated on the B in ABCs. These narcotics can cause cardiovascular collapse – in addition to hypoventilation and hypoxia – necessitating advanced life support such as intravenous fluid boluses, vasopressors, intubation and CPR.
5) Stay protected. Residue from highly potent narcotics led to two Canadian police officers being sent to hospital. Wear personal protective equipment around drug paraphernalia. Be mindful of the potential for needle sticks as well.

About The Author

Blair Bigham is a paramedic, physician, and scientist completing specialty training in emergency medicine at McMaster University. He has worked in health care settings on five continents and has responded to emergencies in urban, rural, and remote settings on helicopters, boats, and vehicles that could generously be described as pick-up trucks. He witnesses the relationship between wealth and health on a daily basis, and reports on the undertold stories of patients, healthcare providers, and the systems that help or fail them.

as-suit-sit-brick